Iowa, 2017

Hail and Damaging Winds in Iowa, May 16 to 17, 2017

May 16 to 17, 2017 · NWS DMX · 49 events in 18 counties and zones

Ahead of a cold frontal boundary temperatures throughout Iowa were able to reach into the upper 80s to around 90 along with dew points into the mid 60s. Along with accompanying vertical temperature profiles, MUCAPE values were able to reach into the 3000+ J/kg neighborhood in many spots with low end supportive effective shear around 30-35 kts initially.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$318,000
Crop damage
None recorded
Events
49

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Ahead of a cold frontal boundary temperatures throughout Iowa were able to reach into the upper 80s to around 90 along with dew points into the mid 60s. Along with accompanying vertical temperature profiles, MUCAPE values were able to reach into the 3000+ J/kg neighborhood in many spots with low end supportive effective shear around 30-35 kts initially. As storms triggered in eastern and southeastern Nebraska, they quickly merged into a series of MCSs and tracked northeast into Iowa. The strongest storms predominantly were located northwest of the Des Moines metro roughly along a line from Omaha to Mason City. Numerous severe wind gusts in excess of 60 mph were reported along with wind damage and occasional severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 16, 5:34 AM CST, 26 minutes earlier.

Area forecast discussion, May 16, 5:34 AM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
634 AM CDT Tue May 16 2017

.SHORT TERM.../Today through Tonight/
Issued at 326 AM CDT Tue May 16 2017

08z Satellite and sfc obs analysis depicts a somewhat
disorganized, fast-moving shortwave passing north- northeastward
through Nebraska this morning...making it into north-central
Minnesota by this afternoon. Pressure gradient tightens to around
3mb/110 km. With no additional localized wind- boosting mechanisms
of note, winds should stay below advisory criteria. Strong
southerly winds to boost WAA once again. Overall, have kept max
temps for today close to where they were yesterday.

Severe threat mainly confined to western/northwestern Iowa...with
an arrival time in the 00z Wed - 03z Wed timeframe. Models in
good agreement with attendant boundary to the aforementioned
shortwave draping through this area to serve as focusing
mechanism. MLCape values reach 2500 J/kg. Low-level lapse rates
reach 8 C/km. DCAPE values exceed 1000 j/kg...with the highest
values seeming placed well to our west. In all, tornado parameters
not too impressive...so primary svr mode will be large hail, with
damaging winds as a distant secondary threat.
Additionally...PWATs look to exceed 1.65 inches per the GFS.
Interpolating between KOAX and KMSP on the SPC climatology page,
this value would be near the top of the charts. In short, heavy
rainfall is possible and flash flooding cannot be ruled
out...though NW Iowa can typically handle higher rainfall amounts
better than most other portions of the DMX CWA.

.LONG TERM.../Wednesday through Monday/
Issued at 326 AM CDT Tue May 16 2017

Wednesday PM-Thursday PM...

Conditional svr threat, but if storms become severe, mini-outbreak
cannot be ruled out. Models coming into good agreement with
pushing parent upper low located near the Four Corners region of
the CONUS at 09z Tue, to the upper Midwest. By 00z Thu, models
place this upper low over the IA/SD/MN/NE area. with sfc low
slightly lagging to the south. As of now, central to SE Iowa looks
to be the focus for the potentially worst weather. 0-3km Bulk
shear values approach 50 kts, which is off the charts. 0-6km
MUCape is only 1000 J/KG which is not great, but sufficient.
Tornado setup is what could be interesting. LCL heights below
1000m, KDSM and KOTM hodographs very much "sickle-shaped", 0-1km
helicity approaching 200 m2/s2. Top 15 CIPS analog events tend to
show a few tornadoes, damaging wind reports, and isolated large
hail reports basically along and east of I-35, along and south of
I-80... which seems reasonable. Much uncertainty, however, as to
how morning/early afternoon will pan out with cloud cover +
ongoing rain possible. Next forecast discussion should pin down a
little better... if timing lines up, SPC upgrade to enhanced-
moderate risk cannot be ruled out in our southeast.

Friday into the weekend...

Another slow-moving upper low/broad longwave trough will dig
through the Plains states. 00z Tue GFS and ECMWF in good agreement
with reinforcing moisture making it into Iowa...raising PWATs into
the 1.25 to 1.5 inch range through Saturday. 850mb temps drop to
around +10C by Saturday...so with cloud cover and rain potential,
highs will struggle to make it into the 60s...a stark contrast
from 90 degree wx yesterday and today. Thunder potential there,
though svr threat not impressive at this time.

&&

.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 634 AM CDT Tue May 16 2017

Strong south surface flow is expected today with widespread VFR
conditions. Ceilings will be at or above 12kft through today with
unrestricted visibilities. Showers and thunderstorms will move
into the state tonight with MVFR to IFR conditions in vicinity of
the storms. Winds will remain from the south overnight but not as
strong.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Kotenberg
LONG TERM...Kotenberg
AVIATION...Cogil
Hazardous weather outlook, May 16, 3:58 AM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
458 AM CDT Tue May 16 2017

IAZ004>007-015>017-023>026-033>036-044>047-057>059-070>072-081-
082-092-093-171000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Cass-Adair-
Madison-Adams-Union-Taylor-Ringgold-
458 AM CDT Tue May 16 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong to severe thunderstorms are possible this evening into
tonight. Large hail will be the primary threat, with damaging
winds a secondary threat. Flash flooding/periods of heavy rainfall
cannot be ruled out at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are likely Wednesday. A few storms may be strong,
with severe weather potential not ruled out. All modes of severe
weather are possible.

Non-severe thunderstorms are possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening into tonight.
Spotter activation cannot be ruled out for Wednesday.

IAZ027-028-037>039-048>050-060>062-073>075-083>086-094>097-171000-
Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Polk-
Jasper-Poweshiek-Warren-Marion-Mahaska-Clarke-Lucas-Monroe-
Wapello-Decatur-Wayne-Appanoose-Davis-
458 AM CDT Tue May 16 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong thunderstorms are possible late this evening into tonight.
Though it cannot be ruled out, the threat for severe weather is
low at this time...with large hail the main threat and damaging
winds a secondary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to severe thunderstorms are possible Wednesday. The primary
threat will be isolated tornadoes, with damaging winds a secondary
threat, and large hail a possibility. As of now, the greatest
threat for severe weather will be in southeastern Iowa.

Non-severe thunderstorms are possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely this evening into tonight, but
may be needed Wednesday.

Kotenberg

In the hours before

Special weather statement, May 16, 3:42 AM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Des Moines IA
442 AM CDT TUE MAY 16 2017

IAZ004-005-015-161100-
Palo Alto IA-Kossuth IA-Emmet IA-
442 AM CDT TUE MAY 16 2017

...Strong winds expected in far northern Iowa early this
morning...

At 439 AM CDT, several reports of strong wind gusts in northwest
Iowa had been received.  These winds are expected to impact
locations in Palo Alto, Emmet and Kossuth county through 6 AM.

Wind gusts up to 55 mph can be expected.

Locations impacted include...
Estherville, Emmetsburg, Swan Lake, Armstrong, Graettinger, Ruthven,
Swea City, Ringsted, Wallingford, Ayrshire, Ledyard and Gruver.

LAT...LON 4350 9398 4293 9491 4350 9491
TIME...MOT...LOC 0939Z 228DEG 36KT 4368 9528 4325 9508 4292 9507

Cogil

The radar

The Des Moines radar (KDMX), 136 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

42 thunderstorm wind, 6 hail, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Pocahontas

When
May 16, 6:00 AM CST to May 17, 6:00 AM CST
Where
Pocahontas County, 0.86 mi SW of Pocahontas Muni Arpt
Reported by
COOP Observer
Coordinates
42.740, -94.660

Coop observer recorded heavy rainfall of 2.24 inches over the last 24 hours.

Hail, Crawford

When
May 16, 6:43 PM CST
Where
Crawford County, 1.24 mi NE of Manilla
Measured
1.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.890, -95.230

Emergency manager reported golf ball sized hail in the city of Manilla.

Thunderstorm Wind, Crawford

When
May 16, 6:45 PM CST
Where
Crawford County, 3.38 mi ESE of Buck Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.900, -95.340

Trained spotter reported wind gusts up to 70 mph.

Thunderstorm Wind, Sac

When
May 16, 7:08 PM CST
Where
Sac County, 1.23 mi SE of Odebolt
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.310, -95.250

Local fire department reported 60 to 70 mph wind gusts.

Thunderstorm Wind, Sac

When
May 16, 7:09 PM CST
Where
Sac County, 1.23 mi SE of Odebolt
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.310, -95.250

Trained spotter reported at least 3 large trees down in their neighbor's yard. Time estimated by radar and previous reports.

Thunderstorm Wind, Carroll

When
May 16, 7:15 PM CST
Where
Carroll County, 0.51 mi W of Carroll Neu Arpt
Measured
62 kt (71 mph) estimated gust
Reported by
AWOS
Coordinates
42.050, -94.790

Carroll AWOS reported sustained winds of 48 mph and gusts to 71 mph.

Thunderstorm Wind, Carroll

When
May 16, 7:20 PM CST
Where
Carroll County, 0.67 mi ENE of Carroll
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.075, -94.869

Large tree branches down in the yard.

Hail, Pocahontas

When
May 16, 7:25 PM CST
Where
Pocahontas County, 1.02 mi W of Fonda
Measured
1 in hail
Reported by
Social Media
Coordinates
42.580, -94.850

Public reported quarter sized hail in Fonda.

Thunderstorm Wind, Webster

When
May 16, 7:43 PM CST
Where
Webster County, 0.51 mi E of Gowrie
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.280, -94.290

Amateur radio operator reported wind gusts to 60 mph. Time estimated by radar.

Hail, Webster

When
May 16, 7:43 PM CST
Where
Webster County, 1.23 mi SE of Farnhamville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.270, -94.380

Trained spotter reported quarter sized hail.

Thunderstorm Wind, Calhoun

When
May 16, 7:44 PM CST
Where
Calhoun County, 0.51 mi W of Manson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.530, -94.540

Trained spotter reported wind gusts to 60 mph.

Thunderstorm Wind, Calhoun

When
May 16, 7:45 PM CST
Where
Calhoun County, 3.28 mi SE of Jolley
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
42.450, -94.670

Rockwell City RWIS recorded 73 mph wind gust.

Thunderstorm Wind, Pocahontas

When
May 16, 7:50 PM CST
Where
Pocahontas County, 0.69 mi N of Pocahontas
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.740, -94.670

Trained spotter reported strong winds and heavy rainfall. Many streets in town had tree branches down ranging from small sticks to big, round branches. A tree was snapped at one of the cemeteries on the east side of town. Standing water throughout town.

Thunderstorm Wind, Webster

When
May 16, 7:50 PM CST
Where
Webster County, 0.69 mi S of Callender
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.360, -94.300

Amateur radio operator reported wind gusts to 60 mph.

Thunderstorm Wind, Webster

When
May 16, 7:50 PM CST
Where
Webster County, 2.13 mi NNE of Moorland
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
42.460, -94.290

Public reported strong winds, blowing dust, and a tree had fallen on a car.

Thunderstorm Wind, Calhoun

When
May 16, 7:50 PM CST
Where
Calhoun County, 0.91 mi NNW of Knierim
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.461, -94.460

Trained spotter reported a metal garage destroyed.

Thunderstorm Wind, Webster

When
May 16, 7:53 PM CST
Where
Webster County, 1.47 mi NNE of Roelyn
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.440, -94.340

Amateur radio operator reported a transformer blown down/over.

Thunderstorm Wind, Webster

When
May 16, 7:53 PM CST
Where
Webster County, 1.47 mi NNE of Roelyn
Measured
61 kt (70 mph) measured gust
Reported by
Amateur Radio
Coordinates
42.440, -94.340

Amateur radio operator reported wind gusts to 70 mph.

Thunderstorm Wind, Calhoun

When
May 16, 7:54 PM CST
Where
Calhoun County, 0.51 mi W of Manson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.530, -94.540

Trained spotter reported tree limbs down in Manson. Size unknown at the time.

Thunderstorm Wind, Webster

When
May 16, 8:06 PM CST
Where
Webster County, 3.06 mi W of Ft Dodge
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.500, -94.240

Trained spotter reported lots of tree damage. Sizes unknown at the time.

Thunderstorm Wind, Webster

When
May 16, 8:07 PM CST
Where
Webster County, 1.47 mi NNE of Ft Dodge
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.520, -94.170

Trained spotter reported widespread power outages, upwards of 40 foot tall trees down, and estimated at least 70 mph winds. This is a delayed report.

Thunderstorm Wind, Webster

When
May 16, 8:07 PM CST
Where
Webster County, 1.23 mi NE of Ft Dodge
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.510, -94.160

Trained spotter reported pea sized hail. Numerous large trees are down all across the city. More detailed damage report in similarly time stamped LSR.

Thunderstorm Wind, Webster

When
May 16, 8:07 PM CST
Where
Webster County, 1.23 mi NE of Ft Dodge
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.510, -94.160

Trained spotter reported multiple tree limbs down along with a few transformers throughout town. Power out in many locations.

Thunderstorm Wind, Dallas

When
May 16, 8:10 PM CST
Where
Dallas County, 1.24 mi NE of Perry
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.840, -94.100

Emergency manager reported a 4-plex apartment building had its roof blown off. Time estimated by radar.

Thunderstorm Wind, Greene

When
May 16, 8:10 PM CST
Where
Greene County, 0.51 mi W of Grand Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.030, -94.240

Amateur radio operator reported 6 inch diameter tree limbs down and blocking the road.

Thunderstorm Wind, Webster

When
May 16, 8:10 PM CST
Where
Webster County, 1.94 mi NNW of Roberts
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.446, -94.184

A 50.2 kt gust was recorded by the Fort Dodge RWIS station.

Hail, Kossuth

When
May 16, 8:12 PM CST
Where
Kossuth County, 0.86 mi NE of Wesley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.090, -93.990

A trained spotter reported quarter sized hail.

Thunderstorm Wind, Webster

When
May 16, 8:12 PM CST
Where
Webster County, 0.52 mi S of Badger
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.612, -94.148

Widespread tree limbs down and a few trees in town. South of town a windmill was bent over and a residential TV/Radio tower was bent over, and grain bins were bent in as well.

Thunderstorm Wind, Webster

When
May 16, 8:15 PM CST
Where
Webster County, 2.57 mi SW of Badger
Measured
58 kt (67 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.590, -94.180

Trained spotter reported a window blown in at their home. Estimated 60 to 70 mph winds.

Thunderstorm Wind, Kossuth

When
May 16, 8:19 PM CST to 8:25 PM CST
Where
Kossuth County, 0.86 mi SW of Algona to 0.98 mi SSE of Whittemore
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
43.060, -94.240

Numerous downed trees some up to 18 inches in diameter across the county, some buildings damaged and numerous power lines down. A railroad crossing arm was snapped off and a garage was destroyed in Whittemore, some outbuildings and a house were damaged near town as well. Agricultural impacts as well with machinery blown over, bent up and also seed loss.

Thunderstorm Wind, Webster

When
May 16, 8:20 PM CST
Where
Webster County, 1.72 mi SE of (Fod)ft Dodge Muni A
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.530, -94.160

Trained spotter reported 5 to 6 inch diameter tree limbs down.

Thunderstorm Wind, Kossuth

When
May 16, 8:21 PM CST
Where
Kossuth County, 0.86 mi SW of Algona
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.060, -94.240

Trained spotter estimated wind gusts to around 60 mph ongoing at the time.

Thunderstorm Wind, Kossuth

When
May 16, 8:24 PM CST
Where
Kossuth County, 0.69 mi N of Algona
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.080, -94.230

Trained spotter reported wind gusts around 55 to 60 mph along with pea sized hail. Several tree limbs down roughly 2 to 3 inches in diameter.

Thunderstorm Wind, Kossuth

When
May 16, 8:25 PM CST
Where
Kossuth County, 1.51 mi E of Whittemore
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
43.070, -94.390

Algona RWIS measured wind gusts to 70 mph.

Thunderstorm Wind, Kossuth

When
May 16, 8:25 PM CST
Where
Kossuth County, Algona
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.070, -94.230

Trained spotter reported several tree limbs of various size down and one large tree about 5 to 6 feet in diameter down. Numerous power outages as well. Time estimated by radar.

Thunderstorm Wind, Webster

When
May 16, 8:25 PM CST
Where
Webster County, 2.81 mi S of Badger
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.580, -94.140

Trained spotter reported strong winds, including tree branches down, wind broken out, and power out. No estimate on wind speed at the time.

Thunderstorm Wind, Kossuth

When
May 16, 8:27 PM CST
Where
Kossuth County, 0.5 mi E of Algona
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.070, -94.220

Trained spotter reported wind gusts to around 70 mph.

Hail, Winnebago

When
May 16, 8:31 PM CST
Where
Winnebago County, 0.5 mi W of Leland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.330, -93.640

Trained spotter reported quarter sized hail ongoing at the time of the report.

Thunderstorm Wind, Wright

When
May 16, 8:35 PM CST
Where
Wright County, 0.86 mi NW of Clarion Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
42.740, -93.760

Clarion AWOS reported 48 mph winds with gusts to 60 mph.

Thunderstorm Wind, Boone

When
May 16, 8:36 PM CST
Where
Boone County, 1.72 mi SW of Ericson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.000, -93.820

Emergency manager reported gusts to 60 mph along with nickel sized hail and heavy rainfall.

Thunderstorm Wind, Wright

When
May 16, 8:45 PM CST
Where
Wright County, 1.71 mi SW of Belmond
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
42.830, -93.620

Iowa DOT reported debris blocking the roadway in both directions on Highway 69. Time estimated by radar.

Thunderstorm Wind, Hancock

When
May 16, 8:50 PM CST
Where
Hancock County, 1.01 mi E of Garner
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
43.100, -93.600

Public reported shingles on the road, trees and branches down in Garner. Time estimated by radar.

Thunderstorm Wind, Cerro Gordo

When
May 16, 9:05 PM CST
Where
Cerro Gordo County, Mason City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.150, -93.200

Trained spotter reported wind gusts to around 60 mph in the downtown area. Power out as well.

Thunderstorm Wind, Cerro Gordo

When
May 16, 9:13 PM CST
Where
Cerro Gordo County, Mason City
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
43.150, -93.200

Emergency manager reported multiple tree limbs down throughout the town of Mason City. Some have fallen on power lines or are blocking roads. A few power poles snapped as well. Power out in multiple locations. Time estimated by radar.

Hail, Story

When
May 16, 9:15 PM CST
Where
Story County, 0.51 mi W of Zearing
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.170, -93.310

Coop observer reported quarter sized hail.

Thunderstorm Wind, Worth

When
May 16, 9:25 PM CST
Where
Worth County, 0.5 mi E of Grafton
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.330, -93.060

Trained spotter measured a 71 mph wind gust at their home.

Thunderstorm Wind, Taylor

When
May 16, 9:55 PM CST
Where
Taylor County, Bedford
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.670, -94.720

Coop observer reported wind gusts to 65 mph.

Thunderstorm Wind, Marion

When
May 16, 11:12 PM CST
Where
Marion County, 0.52 mi W of Bewbern
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
41.230, -93.240

Emergency manager reported numerous trees downed along with power lines down. A tree fell on a house in town.

Thunderstorm Wind, Marion

When
May 16, 11:21 PM CST
Where
Marion County, Knoxville
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.320, -93.100

Emergency manager reported trees downed in Knoxville. One fell on a car and crushed it.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695316, 695262, 695263, 695264, 695265, 695267, 699714, 695268, 695270, 695271, 695272, 695273, 695274, 695275, 695277, 698041, 695278, 695280, 695281, 695282, 695284, 695285, 695287, 695288, 695289, 695917, 695291, 698042, 695292, 699920, 695293, 695294, 695295, 695296, 695297, 695299, 695300, 695301, 695303, 695304, and more.